Family and Caregiver Schizophrenia Discussion Forum

I dont want to loose my dear brother,help me get answers


#1

hello , i have a brother who is diagnosed with schizophrenia .its been 9 months,he is going to be 17 soon.he was first kinda catatonic.doc prescribed him risperdal 2mg.his hallucinations were of big insects crawling all over the place.there was a bit of improvement but he started to laugh and talk by himself.so another doc gave him zyprexa zydis 10mg.he has been on these meds ever since(round about march this year)but now he is chain smoker and laughs all day.when asked are there any voices , he denies and says that he just thinks about girls and make situations in his head,he believes those girls can feel his thoughts.its as if medications stop working? he was improving but now he is probabaly 10% better than before,plz guide me if someone had experience of meds kinda stop working like this???


#2

If he’s 17, he’s probably seeing a pediatric psychiatrist.
They may not think about the smoking.

If you’re a heavy smoker and a young male, you may need as much as 50% (or maybe more) of an increase.

Did he start smoking after the Zyprexa? and did you notice a difference after he started smoking?

I think it’s worth mentioning to the doctor either way.


#3

My family member had a similar response to Zyprexa where it started working, then symptoms came back pretty quickly. No smoking or any other substances were involved.

Your brother’s doctor needs to know about this. There are lots of meds out there. I hope something works for him.


#4

Rabia, I’m so sorry that your brother has been diagnosed with Scizophrenia but there is a lot of information on the benefits of early diagnosis. I know it can be overwhelming especially in the beginning. There is so much to learn but I’m glad you found this site early on. It can take awhile but on the right meds and therapy he can learn to live with this diagnosis and have a good life. We are always hopeful for a cure. We’re learning as we go ourselves but wholeheartedly welcome.

Try to keep a diary of his behavior and mood to share with his doctor especially with med changes. One thing I’ve learned is to talk to your brother like you always have. Even though they may see lost or somewhere else they hear everything. My son told me that. Help them to feel loved and valued. They are more than their illness. You will find some great videos on this site and tons of ideas. We share with each other good days and bad and take it a day at a time. God bless you both.


#5

Meds are a big mystery, yes they stop working sometimes. I charted over the course of 3 months when my son was having a good or bad day on Haldol.
I let the docs increase dose twice but when I saw tha 75%of the time he was having a bad day I made them take him off it. He tried risperadal with bad results and did ok on zyprexa for a few months. He takes clozapine now only with mostly good results, but it requires regular blood work. You have to be advocate for him to Drs. He may need hospitalization to get stabilized as scary as that is…


#6

@rabia Yes the smoking can be a key factor in the effectiveness of medications….more smoking decreases the effectiveness of some medications whereas less smoking can increase the potency of some meds…also from the ages of about 17 to 24 the positive symptoms of schizophrenia are very aggressive much more so than in later years when the negative symptoms become more pronounced (in many patients) I would say that your brother needs a doctor willing to use an aggressive treatment approach (like my son needed in the very beginning) where he was in the psych doctor’s office maybe twice a week (with me to advocate) for updates and thorough feedback on how the medicine was doing and dosages and medications were regularly being changed and adjusted until the right dosage with the right effects were achieved. —It is hard on the patient and their support system but it is the only way to reach stability sooner rather than later --also some meds will not work or will work only briefly while others may have too many negative side effects—that is why your brother will need someone to accompany him to his appointments to make sure that the psych doctor is getting the correct information on how the drug is working (or not) and what behaviors your brother is experiencing at least until he is well enough to correctly report on his own. Best of luck. Glad you are here. Lots of good people with good info and life experience here.